Previous |  Up |  Next


free Abelian group; countable compactness; products; initially $\omega_1$-compact; Martin's Axiom
It was known that free Abelian groups do not admit a Hausdorff compact group topology. Tkachenko showed in 1990 that, under CH, a free Abelian group of size ${\frak C}$ admits a Hausdorff countably compact group topology. We show that no Hausdorff group topology on a free Abelian group makes its $\omega$-th power countably compact. In particular, a free Abelian group does not admit a Hausdorff $p$-compact nor a sequentially compact group topology. Under CH, we show that a free Abelian group does not admit a Hausdorff initially $\omega_1$-compact group topology. We also show that the existence of such a group topology is independent of ${\frak C} = \aleph_2$.
[1] Comfort W.W.: Topological groups. Handbook of Set-Theoretic Topology (K. Kunen and J. Vaughan, eds.), North-Holland, 1984, pp.1143-1263. MR 0776643 | Zbl 1071.54019
[2] Comfort W.W.: Problems on topological groups and other homogeneous spaces. Open Problems in Topology (J. van Mill and G. M. Reed, eds.), North-Holland, 1990, pp.311-347. MR 1078657
[3] Comfort W.W., Remus D.: Imposing pseudocompact group topologies on Abelian groups. Fundamenta Mathematica 142 (1993), 221-240. MR 1220550 | Zbl 0865.54035
[4] Dikranjan D., Shakhmatov D.: Pseudocompact topologies on groups. Topology Proc. 17 (1992), 335-342. MR 1255816 | Zbl 0795.22001
[5] van Douwen E.K.: The product of two countably compact topological groups. Trans. Amer. Math. Soc. 262 (1980), 417-427. MR 0586725 | Zbl 0453.54006
[6] Engelking R.: General Topology. Heldermann Verlag, 1989. MR 1039321 | Zbl 0684.54001
[7] Hart K.P., van Mill J.: A countably compact $H$ such that $H\times H$ is not countably compact. Trans. Amer. Math. Soc. 323 (1991), 811-821. MR 0982236
[8] Hajnal A., Juhász I.: A separable normal topological group need not be Lindelöf. General Topology Appl. 6 (1976), 199-205. MR 0431086
[9] Kunen K.: Set Theory. North Holland, 1980. MR 0597342 | Zbl 0960.03033
[10] Robbie D., Svetlichny S.: An answer to A.D. Wallace's question about countably compact cancellative semigroups. Proc. Amer. Math. Soc. 124 (1996), 325-330. MR 1328373 | Zbl 0843.22001
[11] Tkachenko M.G.: Countably compact and pseudocompact topologies on free Abelian groups. Izvestia VUZ. Matematika 34 (1990), 68-75. MR 1083312 | Zbl 0714.22001
[12] Tomita A.H.: The Wallace Problem: a counterexample from $M A_{countable}$ and $p$-compactness. Canadian Math. Bull. 39 (1996), 4 486-498. MR 1426694
[13] Tomita A.H.: On finite powers of countably compact groups. Comment. Math. Univ. Carolinae 37 (1996), 3 617-626. MR 1426926 | Zbl 0881.54022
[14] Tomita A.H.: A group under $M A_{countable}$ whose square is countably compact but whose cube is not. to appear in Topology Appl.
[15] Tomita A.H.: Countable compactness and related properties in groups and semigroups: free Abelian groups and the Wallace Problem. Ph.D Thesis, York University, June 1995.
[16] Vaughan J.: Countably compact and sequentially compact spaces. Handbook of Set-Theoretic Topology (K. Kunen and J. Vaughan, eds.), North-Holland, 1984, pp.569-602. MR 0776631 | Zbl 0562.54031
[17] Wallace A.D.: The structure of topological semigroups. Bull. Amer. Math. Soc. 61 (1955), 95-112. MR 0067907 | Zbl 0065.00802
[18] Weiss W.: Versions of Martin's Axiom. Handbook of Set-Theoretic Topology (K. Kunen and J. Vaughan, eds.), North-Holland, 1984, pp.827-886. MR 0776638 | Zbl 0571.54005
Partner of
EuDML logo